Life On Prednisolone

Last updated: November 2022

Prednisolone is a steroid medication used to reduce inflammation. It is used for many inflammatory conditions, just as it is used for those with NMOSD. I should be grateful that I have access to medication that is essentially saving me from further damage, right?

Initial effects of prednisolone

I was put on 60mg of prednisolone a week after leaving the hospital. The initial plan was to stay on 60mg for a month and then taper down by 10mg every 2 weeks. That didn’t seem long, and it would help me anyway.

The first week was easy, with no swelling and no increased appetite. At this point, I was comfortable with meeting people as my appearance hadn’t changed much. A few weeks later, my appetite started increasing. I would eat and still feel hungry. The bloating was horrible; it was so uncomfortable to do anything. It felt like the food I was eating just wasn’t digesting.

I started gaining weight rapidly. Then, the water retention became visible. My face started swelling up. It is described as a "moon face," as your face is big and round. This was the point my self-esteem hit rock bottom. I had never looked like this in my life, and it was such a drastic change in a short amount of time. I avoided looking in the mirror, seeing people, or taking pictures. I did not want to see myself like this or be seen by anyone, even family.

Prednisolone side effects

I thought the increased appetite and weight change would be it, but my skin started acting up. I started losing large bunches of hair. Everything I loved about myself was changing for the worst. Along with that, prednisolone can damage the stomach lining. Due to that, I would be sick every other week and unable to eat unless I wanted to be in excruciating pain.

Then, insomnia began. If I was lucky, I would get 2 hours of sleep every day. Otherwise, I would get none, and nothing would help. I tried multiple things, like lavender oil and sleeping pills. It became so frustrating that I wouldn’t have any energy to do important college assignments affecting my final grade.

Coping and moving forward

My neurologist decided that its best I stayed on steroids for longer, which was the worst news for me. But I stayed positive. This was helping me even if there were horrible side effects. After a few months, my knees became weaker. Steroids can weaken and thin bones, which is why many neurologists prescribe calcium and vitamin D to take daily with prednisolone. In total, I was on prednisolone for 6 months.

It has been a month since I have been off prednisolone. I am slowly losing the moon face, I’m finally sleeping better, my skin is clear, and I stopped losing hair. I still have a problem with my knees and bones, I constantly have aches. I isolated myself from people for so long that I sometimes feel uncomfortable being around people for too long. I hope that fades soon, as before NMOSD came around, I was a social and lively person. I still don’t feel pretty, and I still avoid pictures and mirrors but, again, I hope that fades too. I just want the old me back.

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Neuromyelitis-Optica.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

How long has it been since your initial NMO diagnosis?